Wisconsin, 2010

Flash Flooding and Damaging Winds in Wisconsin, August 10 to 11, 2010

August 10 to 11, 2010 · NWS MPX · 16 events in 6 counties and zones

Several rounds of heavy rainfall led to signficant flash flooding in portions of east-central Minnesota, and west-central Wisconsin. Several areas from Prescott, Wisconsin, northeast to River Falls and Menomonie, has several inches of rainfall in a short period of time that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several rounds of heavy rainfall led to signficant flash flooding in portions of east-central Minnesota, and west-central Wisconsin. Several areas from Prescott, Wisconsin, northeast to River Falls and Menomonie, has several inches of rainfall in a short period of time that led to flash flooding. Several observers reported rainfall rates as high as 2 inches per hour, with one report of 4.91 inches in less than four hours near Menomonie, Wisconsin.

In St. Croix County... emergency managers reported flash flooding in Baldwin, Woodville, Wilson, Hammond, Springfield, and Cady. Several roadways and bridges were closed due to washouts. In Baldwin, 16 people were evacuated from an assisted living facility and were taken to a local hospital. Another 24 individuals were evacuated from an apartment complex.

In Chippewa County, roads and shoulder damage was reported, with a handful of roads closed due to washouts.

In Pierce County, Highway 63 north of Highway 29 was closed due to a bridge that was washout. County road N, north of El Paso was closed due to water over the road. Plus, Highway 10 over the Rush River was closed due to high water. Several homes along the Rush River were evacuated due to roads leading to the residences washout. The town of Martell had several reports of basement walls collapsing due to the flood waters. | |In addition, some minor wind damage also occurred with some of the thunderstorm cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 10, 4:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 4:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT TUE AUG 10 2010

.UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW...

.DISCUSSION...

SEVERAL FACTORS WILL LEAD TO VERY LOW CONFIDENCE IN THE SHORT TERM
AS MOISTURE CONVERGENCE/THETA-E ADVECTION AND CURRENT CONVECTION
ACROSS WESTERN MN WILL LEAD TO A DISRUPTION OF POPS/QPF OVERNIGHT.

CURRENT REGIONAL RADAR AND WV IMAGERY DOES SHOW THE APPARENT
UPPER LOW BEGINNING TO DEVELOP NEAR THE SD/ND/MN BORDER EARLY THIS
AFTN. THEREFORE...BEST OVERALL LIFT/MOISTURE ADVECTION WILL BE
ACROSS WC MN...AND INTO N MN FOR THE NEXT SEVERAL HRS...WITH
FLOODING BECOMING A MAJOR PROBLEM. CONVECTIVE LINE OF STORMS
ACROSS SW/WC MN CONTINUES TO BUILD TO THE N/NE...WHICH WILL LEAD
TO LIKELY POPS ACROSS SOUTHERN/EC/C MN...AS WELL AS WC WISCONSIN
LATER THIS AFTN/EVENING HRS. HOWEVER...MAIN SFC FRONT OR
CONVERGENCE LINE...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...MAY
ALLOW FOR MORE DEVELOPMENT ACROSS EASTERN SD/WESTERN MN LATER
THIS EVENING. HOWEVER...THIS IS WHERE CONFIDENCE REMAINS LOW AS
THE MAIN LIFT WILL BE ACROSS NORTHERN MN. THEREFORE...LATE
AFTN/EVENING FORECAST IS BASED ON CURRENT RADAR TRENDS IN THE NEXT
2-3 HRS...WITH ONLY CHC POPS OVERNIGHT IN FAR EASTERN MN/WESTERN
WISCONSIN...WITH NIL OR 10-15% IN THE FAR WEST. LATER SHIFTS WILL
NEED TO UPDATE IF CONVECTION DECIDES TO DEVELOP IN EASTERN SD THIS
EVENING.

AFTER TONIGHT...MAIN UPPER LOW WILL BE ACROSS NORTHERN MN/SOUTHERN
CANADIAN...WITH ONLY A WEAK CONVERGENCE LINE MOVING ACROSS THE
FA. ALTHOUGH THERE REMAINS SOME THREAT OF REDEVELOPMENT WEDNESDAY
AFTN...ESPECIALLY IN WESTERN WISCONSIN...AND CENTRAL MN...NOT TO
CONFIDENT TO CHG CURRENT FORECAST TRENDS. AFTER WEDNESDAY...MODELS
ARE SPEEDING UP THE NEXT SHORT WAVE AND ASSOCIATED LIFT/MOISTURE
TO AFFECT THE WESTERN FA BY LATE WEDNESDAY NIGHT/THURSDAY MORNING.
ALTHOUGH IT WILL RAIN BY LATE IN THE WEEK...TIMING OF THE ONSET OF
CONVECTION REMAINS A PROBLEM. HAVE UPDATED FOR A FASTER SCENARIO
FOR SHRA/TSRA IN THE W/SW FA...WITH A CONTINUE CHC THRU LATE
FRIDAY. THIS SHORT WAVE BY THE END OF THE WEEK IS FAIRLY
STRONG...WITH A STRONG PVA ANOMALY MOVING ACROSS THE DAKOTAS BY
LATE FRIDAY AFTN/EVENING. SVR WX IS A GOOD
POSSIBILITY...ESPECIALLY IF INSTABILITY AND UPPER DYNAMICS COME
TOGETHER DURING PRIME HEATING. SEE LATEST SPC PAGE FOR THE LATEST
INFORMATION.

AFT SATURDAY...AND INTO TUESDAY...A BROAD AREA OF LOW
PRESSURE/UPPER TROUGH/ THAT WILL BE CENTERED ACROSS HUDSON BAY BY
EARLY NEXT WEEK...WILL LEAD TO NW FLOW IN OUR REGION...AND A MUCH
COOLER/STABLE CANADIAN AIR MASS. ..JLT..

&&

.AVIATION... /00Z TAF ISSUANCE/

A BAND OF STRONGER THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PARTS
OF EAST CENTRAL...SOUTH CENTRAL MN INTO WEST CENTRAL WISCONSIN
TONIGHT WITH SCATTERED SHRAS AND ISOLATED THUNDERSTORMS AFTER THE
INITIAL WAVE GOES THROUGH. SFC BOUNDARY AND COOL FRONT SLOWLY MOVING
INTO CENTRAL MN OVERNIGHT. MARGINAL WEATHER CONDS IN THE VICINITY OF
THE THUNDERSTORMS...MORE WIDESPREAD IFR/MARGINAL FLYING CONDITIONS
IN STRATUS/FOG LATER TONIGHT AND EARLY WEDNESDAY MORNING. CONDS
IMPROVING TO VFR BY AFTERNOON MOST LOCATIONS.  SFC WNDS SOUTHEAST 5
TO 10 KNOTS...THEN BECOMING WEST AFTER THE SFC FRONTAL BOUNDARY
PASSES.

.KMSP...SEE DISCUSSION ABOVE FOR THE REASON BEHIND THE FORECAST.
CEILINGS AND VISBILITIES LOWERING TO MARGINAL TO IFR FLYING
CONDITIONS IN STRATUS AND FOG AFTER SHRA/ISOLD TRSA DIMINISH OVER
THE AREA LATER THIS EVENING. WINDS SOUTHEAST 5 TO 10
KNOTS...BECOMING WEST AROUND 10 KNOTS WEDNESDAY AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JM
Hazardous weather outlook, Aug 10, 11:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT TUE AUG 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1200 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE WEATHER THREATS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE...
ACROSS WEST CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA INTO
EARLY THIS EVENING. TORRENTIAL DOWNPOURS WILL LIKELY ACCOMPANY THE
STORMS THIS AFTERNOON AND TONIGHT WITH RAINFALL RATES UP TO 2
INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EAST OF I-35 ON WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED... BUT HEAVY RAIN WILL REMAIN A POTENTIAL
THREAT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT INTO SATURDAY... THEN AGAIN ON MONDAY. THERE IS A
SLIGHT RISK THAT THE STORMS THURSDAY NIGHT AND FRIDAY COULD BE
SEVERE... ALTHOUGH IT IS TOO SOON TO PINPOINT THE LOCATIONS AND
SPECIFIC TIME FRAME WHEN SEVERE WEATHER IS MOST LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 3:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT TUE AUG 10 2010

MNZ052-053-061-102230-
ANOKA-CHISAGO-ISANTI-
458 PM CDT TUE AUG 10 2010

AT 455 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF CEDAR. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BETHEL.
  EAST BETHEL.
  ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4556 9300 4534 9302 4531 9331 4544 9342
TIME...MOT...LOC 2158Z 235DEG 24KT 4537 9328
Special weather statement, Aug 10, 4:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT TUE AUG 10 2010

MNZ091-092-102315-
FARIBAULT-MARTIN-
534 PM CDT TUE AUG 10 2010

AT 531 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF FAIRMONT...OR 9 MILES EAST OF CEYLON.
THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAST CHAIN.
  FAIRMONT.
  GRANADA.
  GUCKEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4350 9461 4385 9436 4375 9406 4349 9431
      4349 9459
TIME...MOT...LOC 2234Z 211DEG 16KT 4353 9444
Local storm report, Aug 10, 4:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     5 W ISANTI              45.49N 93.36W
08/10/2010                   ISANTI             MN   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

DEVINNY
Local storm report, Aug 10, 4:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 NW LASTRUP            46.08N 94.12W
08/07/2010  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

0803 PM     TORNADO          3 W EVANSVILLE          46.01N 95.75W
08/07/2010                   DOUGLAS            MN   NWS STORM SURVEY

            AN NWS STORM DAMAGE SURVEY FROM THE OFFICE IN GRAND FORKS
            DETERMINED THAT AN EF-1 TORNADO TOUCHED DOWN IN GRANT
            COUNTY AND PRODUCED INTERMITTENT DAMAGE EASTWARD INTO
            DOUGLAS COUNTY. DAMAGE IN DOUGLAS COUNTY WAS TREE DAMAGE.
            TOTAL PATH LENGTH WAS ABOUT 19 MILES...APPROXIMATELY
            THREE AND A HALF MILES IN DOUGLAS COUNTY. TIME AND
            LOCATION ARE ESTIMATES OF WHEN THE TORNADO CROSSED INTO
            DOUGLAS COUNTY.

0805 PM     TORNADO          3 W EVANSVILLE          46.01N 95.75W
08/07/2010                   DOUGLAS            MN   FIRE DEPT/RESCUE

0812 PM     TSTM WND DMG     EVANSVILLE              46.01N 95.68W
08/07/2010                   DOUGLAS            MN   FIRE DEPT/RESCUE

            MOST OF THE CITY LOST POWER.

0812 PM     FUNNEL CLOUD     5 SW BERTHA             46.21N 95.14W
08/07/2010                   TODD               MN   EMERGENCY MNGR

            NEAR COUNTY RD 22 AND COUNTY RD 1

0817 PM     TSTM WND DMG     3 N BRANDON             46.01N 95.60W
08/07/2010                   DOUGLAS            MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0818 PM     TORNADO          4 S EVANSVILLE          45.95N 95.68W
08/07/2010                   DOUGLAS            MN   PUBLIC

            A BRIEF TORNADO TOUCHDOWN WAS REPORTED BY THE PUBLIC
            SOUTH OF EVANSVILLE, NEAR INTERSTATE 94.

0820 PM     FUNNEL CLOUD     1 ENE BERTHA            46.27N 95.04W
08/07/2010                   TODD               MN   TRAINED SPOTTER

0820 PM     HAIL             1 E BRANDON             45.97N 95.58W
08/07/2010  M1.00 INCH       DOUGLAS            MN   FIRE DEPT/RESCUE

0823 PM     FUNNEL CLOUD     5 NW ALEXANDRIA         45.93N 95.45W
08/07/2010                   DOUGLAS            MN   FIRE DEPT/RESCUE

            OCCURRED 8 MILES SOUTHWEST OF LAKE MILTONA.

0823 PM     FUNNEL CLOUD     13 N ALEXANDRIA         46.06N 95.38W
08/07/2010                   DOUGLAS            MN   FIRE DEPT/RESCUE

            FUNNEL CLOUD SIGHTED OVER NORTH END OF LAKE MILTONA.

0826 PM     FUNNEL CLOUD     7 W ALEXANDRIA          45.87N 95.52W
08/07/2010                   DOUGLAS            MN   FIRE DEPT/RESCUE

0827 PM     FUNNEL CLOUD     7 NW ALEXANDRIA         45.95N 95.48W
08/07/2010                   DOUGLAS            MN   LAW ENFORCEMENT

0837 PM     FUNNEL CLOUD     ALEXANDRIA              45.87N 95.38W
08/07/2010                   DOUGLAS            MN   LAW ENFORCEMENT

            OCCURRED IN NORTHERN PORTION OF CITY.

0841 PM     HAIL             GARFIELD                45.94N 95.49W
08/07/2010  M1.00 INCH       DOUGLAS            MN   TRAINED SPOTTER

0846 PM     TSTM WND GST     CARLOS                  45.97N 95.29W
08/07/2010  E70.00 MPH       DOUGLAS            MN   LAW ENFORCEMENT

0900 PM     HAIL             CARLOS                  45.97N 95.29W
08/07/2010  M0.75 INCH       DOUGLAS            MN   CO-OP OBSERVER

            ESTIMATED WIND 45 MPH AND 1.18 PCPN FROM STORM.

0903 PM     HAIL             4 NW LASTRUP            46.08N 94.12W
08/07/2010  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

0922 PM     HAIL             4 NNW PLEASANT LAKE     45.55N 94.32W
08/07/2010  M0.75 INCH       STEARNS            MN   TRAINED SPOTTER

1005 PM     TSTM WND GST     LASTRUP                 46.04N 94.06W
08/07/2010  M59.00 MPH       MORRISON           MN   MESONET

            OCCURRED AT MILE POST 140.

1023 PM     TSTM WND DMG     ST JOSEPH               45.57N 94.32W
08/07/2010                   STEARNS            MN   TRAINED SPOTTER

            15 INCH DIAMETER HEALTHY TREE PULLED OUT BY ROOTS. ALSO
            NOTED 3/4 INCH HAIL AS WELL.

1030 PM     TSTM WND DMG     MILACA                  45.76N 93.65W
08/07/2010                   MILLE LACS         MN   TRAINED SPOTTER

            PATIO AWNING BLOWN AWAY. PORT-A-POTTIES BLOWN OVER. TWO
            TO THREE INCH DIAMETER TREE LIMB TWENTY INCHES LONG
            SEVERED. PART OF NORTHERN PORTION OF CITY LOST POWER.

1140 PM     TORNADO          6 E LUCK                45.58N 92.34W
08/07/2010                   POLK               WI   NWS STORM SURVEY

            EXTENSIVE TREE DAMAGE THROUGH TORNADO PATH INCLUDING
            HUNDREDS OF TREES SNAPPED AND UPROOTED. STRONGEST DAMAGE
            INCLUDED A THREE FEET DIAMETER PINE TREE SNAPPED AND
            MULTIPLE TWO FEET DIAMETER TREES SNAPPED AND UPROOTED. IN
            ADDITION...STRUCTURAL DAMAGE INCLUDED SHINGLES BLOWN OFF
            A ROOF...WINDOWS IN HOUSES AND CARS BLOWN OUT...AND A
            WOODEN TRAILER FRAME LODGED IN A TREE.

1140 PM     HAIL             ELK RIVER               45.33N 93.57W
08/07/2010  M0.88 INCH       SHERBURNE          MN   TRAINED SPOTTER

1157 PM     TSTM WND DMG     1 NNW CUMBERLAND        45.55N 92.03W
08/07/2010                   BARRON             WI   NWS STORM SURVEY

            DOWNBURST CAUSED EXTENSIVE TREE DAMAGE ONE MILE NORTH
            NORTHWEST OF CUMBERLAND INCLUDED SEVERAL LARGE TREES
            UPROOTED. ROOF COMPLETELY RIPPED OFF LARGE OUT BUILDING

            APPROXIMATELY TWO AND ONE HALF MILES NORTH OF CUMBERLAND.

1157 PM     TORNADO          5 NE CUMBERLAND         45.59N 91.95W
08/07/2010                   BARRON             WI   NWS STORM SURVEY

            MOST SERIOUS STRUCTURAL DAMAGE INCLUDED A BARN AND GARAGE
            DEMOLISHED. EXTENSIVE TREE DAMAGE THROUGH TORNADO PATH
            INCLUDING HUNDREDS OF TREES SNAPPED AND UPROOTED.
            STRONGEST TREE DAMAGE INCLUDED A FOUR FEET DIAMETER TREE
            SNAPPED AND MULTIPLE ONE TO TWO FEET DIAMETER TREES
            SNAPPED AND UPROOTED.

&&

DEVINNY
Special weather statement, Aug 10, 5:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT TUE AUG 10 2010

MNZ053-063-WIZ014-110030-
CHISAGO-POLK-WASHINGTON-
639 PM CDT TUE AUG 10 2010

AT 636 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CHISAGO CITY. THIS STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDSTROM.
  CENTER CITY.
  OTISVILLE.
  SHAFER.
  OSCEOLA.
  TAYLORS FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4549 9243 4522 9240 4520 9296 4541 9287
TIME...MOT...LOC 2339Z 265DEG 14KT 4534 9285
Local storm report, Aug 10, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     LINDSTROM               45.39N 92.84W
08/10/2010  M68 MPH          CHISAGO            MN   TRAINED SPOTTER

            ON HIGHWAYS 8 AND 14.

&&

KME

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 heavy rain, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 10, 6:00 PM CST to 6:01 PM CST
Where
Polk County, 0.99 mi NNE of St Croix Falls
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
45.414, -92.645

A large tree was blown over in St. Croix Falls, Wisconsin.

Thunderstorm Wind, Polk

When
August 10, 6:05 PM CST to 6:15 PM CST
Where
Polk County, 2.16 mi SE of Nye to 0.68 mi ESE of Wanderoos
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
45.299, -92.547

A large tree was blown down east of Osceola, Wisconsin, and west of Amery, Wisconsin.

Flash Flood, Pierce

When
August 10, 10:30 PM CST to August 11, 2:30 AM CST
Where
Pierce County, 1.25 mi NNW of River Falls to 0.62 mi NNE of River Falls Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.867, -92.638

Numerous cars were stalled across the city of River Falls, Wisconsin due to rainfall amounts of three to five inches in less than 4 hours.

Flash Flood, Pierce

When
August 10, 10:30 PM CST to August 11, 2:30 AM CST
Where
Pierce County, 1.47 mi E of Prescott to 1.72 mi SW of Prescott Jacques Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.750, -92.790

Several cars had stalled due to excessive water on roadways in Prescott, Wisconsin.

Flash Flood, Pierce

When
August 10, 10:30 PM CST to August 11, 2:30 AM CST
Where
Pierce County, 0.49 mi E of Spring Valley to 0.68 mi E of Spring Valley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.850, -92.240

Local officials reported six inches of running water over several roads in Spring Valley, Wisconsin.

Heavy Rain, St. Croix

When
August 10, 11:00 PM CST to August 11, 4:00 AM CST
Where
St. Croix County, 0.69 mi S of Glenwood City
Reported by
Trained Spotter
Coordinates
45.060, -92.170

An observer reported 6.25 inches of rainfall overnight.

Heavy Rain, Dunn

When
August 10, 11:00 PM CST to August 11, 4:00 AM CST
Where
Dunn County, 0.85 mi NW of Cedar Falls
Reported by
COOP Observer
Coordinates
44.940, -91.890

An observer reported 6.00 inches of rainfall overnight.

Heavy Rain, Pierce

When
August 10, 11:00 PM CST to August 11, 4:00 AM CST
Where
Pierce County, 2.4 mi SE of River Falls Arpt
Reported by
COOP Observer
Coordinates
44.830, -92.580

An observer reported 5.07 inches of rainfall overnight.

Heavy Rain, Polk

When
August 10, 11:00 PM CST to August 11, 4:00 AM CST
Where
Polk County, Clear Lake
Reported by
Trained Spotter
Coordinates
45.250, -92.270

An observer reported 3.25 inches of rainfall overnight.

Flash Flood, Chippewa

When
August 11, 12:30 AM CST to 3:30 AM CST
Where
Chippewa County, 2.07 mi WNW of Cornell to 1.67 mi NW of Cornell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.180, -91.170

Significant street flooding was reported in Cornell, Wisconsin where storm sewers were overflowing. Overnight rainfall reports were averaging between three and five inches across the county.

Thunderstorm Wind, Chippewa

When
August 11, 12:40 AM CST to 12:42 AM CST
Where
Chippewa County, 1.19 mi SW of Cornell to 0.78 mi W of Cornell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.160, -91.150

Several 4 to 6 inch diameter tree limbs were blown down in Cornell, Wisconsin.

Flash Flood, Dunn

When
August 11, 1:00 AM CST to 4:00 AM CST
Where
Dunn County, 0.49 mi W of Colfax to 0.92 mi SSE of Colfax
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.000, -91.730

Significant flooding was observed across much of the northern half of Dunn County. Roads were washed out in Colfax Township, south of Colfax. More roads were washed out in Lucas Township. Several observers reported between three and six inches of rainfall overnight across the county.

Flash Flood, Eau Claire

When
August 11, 1:00 AM CST to 4:00 AM CST
Where
Eau Claire County, 1.42 mi SSE of Eau Claire to 1.38 mi SSE of Eau Claire
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.801, -91.467

Major street flooding was reported on Hastings Way, and Valmont Avenue in Eau Claire, Wisconsin, which was observed to have over 8 inches of water across the road.

Flash Flood, St. Croix

When
August 11, 1:00 AM CST to 4:00 AM CST
Where
St. Croix County, 0.49 mi E of Woodville to 0.69 mi ESE of Woodville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.950, -92.290

Significant flood waters were washing over several roads in Woodville, Wisconsin. Some residents in town had flood waters in their home. A few observers reported rainfall totals overnight around six inches.

Flash Flood, St. Croix

When
August 11, 1:00 AM CST to 4:00 AM CST
Where
St. Croix County, 0.85 mi SE of Baldwin to 0.18 mi SSE of Baldwin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.960, -92.370

An apartment building and nursing home was evacuated due to flood waters. The southeast portion of Baldwin was hardest hit. A concrete bridge was washed out in town, along with 15 feet of roadway.

Flash Flood, Polk

When
August 11, 1:00 AM CST to 4:00 AM CST
Where
Polk County, 0.31 mi WNW of Clayton to 0.15 mi NW of Clayton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.332, -92.176

An observer in Clayton, Wisconsin, reported basement flooding with approxmately two inches of water covering the floor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259468, 259467, 241412, 241413, 241414, 243996, 243997, 243998, 243999, 241416, 241409, 241418, 241419, 241420, 241421, 241424.